Much is said today about the opioid crisis, but public health experts also warn that benzodiazepines, including Ativan, may cause the next big health crisis in the United States.
In 1999, 1,135 people died as a result of overdosing on benzodiazepines, per CNBC. In 2015, benzodiazepines were responsible for a staggering 8,791 deaths. The Drug Policy Alliance states that drug overdose is the No. 1 cause of death in the United States today for adults under age 50.
Scientists estimate that between 10 percent and 15 percent of people who use benzos are likely to misuse them. One way to prevent these avoidable deaths is to educate the public about the dangers of misusing these drugs. Another way is to learn to spot the signs of an overdose in its early stages.
Ativan (lorazepam) is a short-acting mild sedative that calms people who have panic attacks and related disorders. In some cases, it is also used for people who are going through alcohol withdrawal symptoms or have sleep disorders or even epilepsy.
Ativan is one of the many benzodiazepines with potential for misuse. Misuse of any drug could result in an overdose that requires a hospital visit to prevent health complications or death.
Variables That Increase the Risk of Ativan Overdose
According to the Journal of Toxicology: Clinical Toxicology, concerns over Ativan overdoses have existed since at least the 1980s. Data today links benzodiazepines to many avoidable deaths.
Detox usually means a person has reduced their use of a drug or fully quit using it. This leads to loss of tolerance that is dangerous in the event of a relapse. The person takes the dosage they were used to taking before, but their body can’t handle it.
A person who recently lost weight cannot take the same amount of a drug they did when they were heavier.
Even though Ativan is a prescription, some people get it illicitly. Contraband Ativan could be contaminated with other drugs, or pills may contain much higher doses of Ativan than expected.
Some people may be struggling with suicidal ideation and may purposefully consume too much of a substance.
Because Ativan is a prescription drug, some people may not recognize the signs of overdose that they associate with street drugs. A study in the Journal of Toxicology: Clinical Toxicology looked at children who took lorazepam by accident and found these common symptoms of overdose:
The above are signs of a potentially lethal overdose. Though the study found these in children who accidentally took Ativan, adults can also experience these signs of overdose. Other symptoms to look for include:
It is important to call 911 if you notice someone having visible signs of overdose. They may also be experiencing symptoms of overdose only a physician can detect, such as internal bleeding.
Doses That Can Cause an Overdose
An overdose happens when you take more of a drug than your body can handle. This amount is different for everyone. Factors, such as the average amount taken, history of substance abuse, sex, age, body mass, and metabolism, all affect how much Ativan will trigger an overdose.
Behaviors that put you at risk of an overdose include:
Again, there will be much personal variation, but we’ve outlined average doses of Ativan below.
A physician should determine the doses of Ativan for children under age 12.
After Calling 911: What to Do While Waiting for Paramedics
Again, the first thing you should do is call 911 if an Ativan overdose is suspected.
You may feel powerless if someone you love is having an overdose. After you call 911, you can take steps to help a friend or loved one avoid health complications, such as:
If you know basic first aid, you can administer CPR if a person is not breathing.
What to Do at the Hospital
Treatment for an overdose varies depending on the situation. Overdose treatment always involves an assessment, observation, a psychological consult, and blood tests. Doctors may also decide to use an antidote, if available, or expel the drug from the person’s body.
Activated charcoal can be administered to prevent drugs from being absorbed into the person’s system. After successful treatment, patients should have a follow-up appointment. Oftentimes, referrals to addiction treatment are made to address the underlying substance abuse that led to the overdose.
Prevention and Getting Help
Preventing an overdose is easier than treating one. Here are some things you can do to make an overdose less likely.
If you suspect an Ativan overdose, don’t hesitate to act. Getting the person medical attention as soon as possible could save their life.
(May 2017) Lorazepam. U.S. National Library of Medicine. Retrieved December 2018 from from https://medlineplus.gov/druginfo/meds/a682053.html
(November 2018) How Does Ativan (Lorazepam) Work? Verywell Mind. Retrieved December 2018 from from https://www.verywellmind.com/ativan-lorazepam-2584283
(September 2015) Management of benzodiazepine misuse and dependence. Australian Prescriber. Retrieved December 2018 from from https://www.nps.org.au/australian-prescriber/articles/management-of-benzodiazepine-misuse-and-dependence-5
(March 2017) Frequently Asked Questions. National Institute on Drug Abuse. Retrieved December 2018 from from https://www.drugabuse.gov/about-nida/frequently-asked-questions#help
(1998) Pediatric benzodiazepine ingestion resulting in hospitalization. Journal of Toxicology: Clinical Toxicology. Retrieved December 2018 from from https://www.ncbi.nlm.nih.gov/pubmed/9656979
Drug overdose. Victoria State Government — Better Health Channel. Retrieved December 2018 from from https://www.betterhealth.vic.gov.au/health/HealthyLiving/drug-overdose
(May 2018) Poisoning. National Health Services. Retrieved December 2018 from from https://www.nhs.uk/conditions/poisoning/symptoms/
(August 2018) Antianxiety drugs — often more deadly than opioids — are fueling the next drug crisis in US. CNBC. Retrieved December 2018 from from https://www.cnbc.com/2018/08/02/antianxiety-drugs-fuel-the-next-deadly-drug-crisis-in-us.html
Drug Overdose. Drug Policy Alliance. Retrieved December 2018 from from http://www.drugpolicy.org/issues/drug-overdose